Nebraska, 2023Ice Storm and Winter Storm in Nebraska, January 2 to 3, 2023
January 2 to 3, 2023 · NWS OAX · 7 events in 7 counties and zones
An energetic system moved across Nebraska advecting north an unusually warm, moist, and unstable airmass for January. The increased moisture and warmth allowed for high snow totals, but also led to many precipitation types being observed.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An energetic system moved across Nebraska advecting north an unusually warm, moist, and unstable airmass for January. The increased moisture and warmth allowed for high snow totals, but also led to many precipitation types being observed. A Winter Storm Warning and an Ice Warning were both in effect. A peak total of 17.1 inches of snow were observed in Knox County at the Verdel COOP site. Two flat ice measurement of 0.25 inches were reported in Platte County. Those were the only ice measurements reported to the office. Ice pictures were sent to the office from numerous counties, but thickness was hard to determine. All but Platte County didn't seem to met Ice Storm Warning criteria. A few power outages were reported but primarily effected a small number in rural areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 2, 11:26 AM CST, 34 minutes earlier.
Area forecast discussion, Jan 2, 11:26 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1126 AM CST Mon Jan 2 2023
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 411 AM CST Mon Jan 2 2023
Key Messages:
- A significant winter storm will impact the region this
afternoon through Tuesday. Travel will become difficult to
impossible with numerous to potentially widespread power
outages.
- Cold Wednesday and Thursday, then turning warmer into the
weekend.
Today through Tuesday:
Latest model data continue to trend wetter with the impending
storm system, and this will be reflected in our storm-total QPF
(especially the northern half of the area) and resultant snow and
ice accumulations. For this forecast, our maximum snowfall amounts
will increase slightly to 5-13" near the SD border. Ice
accumulations > 0.25" will increase in areal coverage over
northeast NE and west-central IA with the potential for local
totals of 0.5" or slightly greater. As a result, we have converted
Platte County from a Winter Storm Warning to Ice Storm Warning,
and Butler, Washington, and Harrison Counties from a Winter
Weather Advisory to an Ice Storm Warning. We have expanded the
Winter Weather Advisory to include Saline, Lancaster, Douglas,
Sarpy, and Pottawattamie Counties for minor ice accumulations
that could impact the Tuesday morning commute.
Given the recent model trends toward higher storm-total QPF, this
may end up being a significant winter storm for the northern half
of our area. The primary impacts are numerous to potentially
widespread power outages and difficult to impossible travel due to
ice and snow-covered roads.
In regard to the meteorological setup, a vigorous mid/upper-level
low near the Four Corners early this morning is forecast to
advance into the central High Plains this evening, before moving
more slowly from central NE into western IA Tuesday. At the
surface, a deepening low over northeast NM is expected to develop
into southwest KS by this evening before reaching southeast NE
Tuesday morning, and eventually central IA by Tuesday evening.
Large-scale forcing for ascent downstream from the midlevel system
will begin to overspread the region this afternoon with a
corresponding increase in precipitation coverage. By tonight,
steeping midlevel lapse rates on the nose of the midlevel dry slot
will yield weak, elevated CAPE (~100-300 J/kg), which in turn will
enhance precipitation rates, especially with any embedded showers
and/or thunderstorms. This is when we would expect to see
accelerated snow and ice accumulations and an increased areal
coverage of sleet. The models suggest that wave of precipitation
would lift northeast of the area late tonight ahead of another
shield of wintry precipitation moving into eastern NE and western
IA Tuesday in conjunction with the midlevel low.
Winds will strengthen from the northwest Tuesday with gusts up to
35 mph. The added stress on ice-covered powerlines and tree
branches (which could fall on powerlines) will increase the
potential for power outages, even as the freezing rain is winding
down or has ended. The wind will also contribute to areas of
blowing snow.
Highs today will range from around 30 near the SD border to mid
40s along the KS and MO borders. Readings on Tuesday will be
mainly in the 20s and 30s.
Wednesday:
The above-mentioned low pressure system will be slower to leave
the region with light-snow chances continuing into Wednesday
across portions of northeast NE and western IA. Any additional
accumulations are expected to be minimal. We expect colder daytime
temperatures Wednesday with highs in the 20s. Winds will remain
gusty from the northwest, so some blowing snow could persist over
portions of northeast NE.
Thursday through the Weekend:
Midlevel ridging initially over the Rockies Thursday morning is
forecast to deamplify while shifting east into the Plains on
Friday. By Friday night into Saturday, the models suggest a weak
shortwave trough will move through the area, supporting a small
chance of light precipitation over far eastern NE and western IA.
Highs in the 20s and low 30s Thursday are forecast to warm into
the 30s and 40s Friday. Readings this weekend will range from 20s
north to 30s and 40s south.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1040 AM CST Mon Jan 2 2023
Adverse conditions expected through the TAF period. And at this
point, it appears that KOFK is at highest risk for extreme
wintry conditions. Concerning KOFK, initial threat is onset of
FZRA before change over at all SN. Glance at current radar trends,
expect FZRA to develop toward 20Z. High environmental moisture
content will likely lead to significant icing accumulations mainly
this evening to shortly after midnight. Change over to all SN
should come around 10Z Tuesday. As for KOMA/KLNK, sites will
remain in warm sector thus expect dominate precip type to be RA.
There is a small signal for some isolated convective activity
affecting KOMA for a brief period after midnight. Have included a
PROB30 group at KLNK 12-15Z Tuesday morning in the event that cold
air advecting in at the surface allows for brief period of
FZRA/SN mix.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Ice Storm Warning until 6 PM CST Tuesday for NEZ015-018-031>034-
042>045-050.
Winter Weather Advisory until 6 PM CST Tuesday for NEZ051-065.
Winter Weather Advisory from 6 PM this evening to 6 PM CST
Tuesday for NEZ052-053-066-078.
Winter Storm Warning until 6 PM CST Tuesday for NEZ011-012-016-
017-030.
IA...Ice Storm Warning until 6 PM CST Tuesday for IAZ043-055.
Winter Weather Advisory until 6 PM CST Tuesday for IAZ056.
Winter Weather Advisory from 6 PM this evening to 6 PM CST
Tuesday for IAZ069.
&&
DISCUSSION...Mead
AVIATION...DEEHazardous weather outlook, Jan 2, 4:43 AM CST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
443 AM CST Mon Jan 2 2023
IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050-051-065-
030045-
Monona-Harrison-Shelby-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-
Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-
Butler-Saunders-Seward-
443 AM CST Mon Jan 2 2023
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
Wintry weather will develop this afternoon and continue through
tonight. Travel conditions may deteriorate rapidly due to
accumulations of snow and ice. Ice accumulations greater than a
quarter inch and snow accumulations of 2 to 8 inches are possible
by 6 AM Tuesday. Plan ahead or consider adjusting your plans if
you need to travel during this period.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Wintry weather will continue Tuesday. Travel conditions will
remain hazardous and power outages may occur as ice continues to
accumulate. Storm total ice accumulations of a tenth of an inch to
half an inch are expected through Tuesday afternoon. Snow totals
of 2 to 8 inches are expected with localized totals up to 10 to
12 inches near the South Dakota border. Wintry precipitation
should end Tuesday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but snow and ice reports
are appreciated.
IAZ069-079-080-090-091-NEZ052-053-066>068-078-088>093-030045-
Pottawattamie-Mills-Montgomery-Fremont-Page-Douglas-Sarpy-
Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
443 AM CST Mon Jan 2 2023
This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
Precipitation is expected to be predominantly rain this afternoon
into evening. Some freezing rain, sleet, or snow could mix with
the rain tonight, especially along and north of I-80.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A wintry mix could persist through Tuesday morning. Accumulations
of snow and ice may produce slick roadways, especially for the
Tuesday morning commute.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but snow and ice reports
are appreciated.
Winter Storm, Boone
- When
- January 2, 12:00 PM CST to January 3, 6:00 PM CST
- Where
- Boone forecast zone
- Reported by
- Public
- Coordinates
- 41.707, -98.067 (the zone’s center; the record gives no point)
Public reported 3.3 inches of snow. COOP observer reported a glaze of ice. NOHRSC analysis had most of the county receiving 6 to 8 inches of snowfall.
Ice Storm, Platte
- When
- January 2, 12:00 PM CST to January 3, 6:00 PM CST
- Where
- Platte forecast zone
- Reported by
- Public
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
Public reported a 0.25 flat ice measurement.
Winter Storm, Knox
- When
- January 2, 1:00 PM CST to January 3, 5:00 PM CST
- Where
- Knox forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
COOP Observer reported 17.1 inches of snow.
Winter Storm, Antelope
- When
- January 2, 1:00 PM CST to January 3, 5:00 PM CST
- Where
- Antelope forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
COOP Observer reported 8.5 inches of snow.
Winter Storm, Pierce
- When
- January 2, 1:00 PM CST to January 3, 5:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
COOP Observer reported 3.3 inches of snow, ice pellets, and a glaze of ice. The COOP observer is on the southeast side of the county. NOHRSC analyzed 8.0-12.0 inches of snow in the northwest portion of the county.
Winter Storm, Cedar
- When
- January 2, 1:00 PM CST to January 3, 6:00 PM CST
- Where
- Cedar forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
COOP Observer reported 5.6 inches of snow. However, Yankton observed 9+ inches just across the river and county border. Additionally, NOHRSC analyzed an 8-12 inch snowfall contour in the northwest portion of the county.
Winter Storm, Madison
- When
- January 2, 1:00 PM CST to January 3, 6:00 PM CST
- Where
- Madison forecast zone
- Reported by
- ASOS
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
Airport reported 4.7 inches of snow with a glaze of ice. NOHRSC analysis put a 6-8 inch snowfall contour in the western portion of the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, January 2 to 3, 20233 injured · $1.1 million · EF2 · 32 events
- Tornadoes and Flash Flooding in Arkansas, January 2 to 3, 2023$967,000 · EF2 · 15 events
- Tornadoes and Flash Flooding in Arkansas, January 2 to 3, 20232 injured · $5.0 million · EF1 · 24 events
- Flooding and Coastal Flood in California, January 2 to 7, 20233 injured · $218,000 · 82 kt wind · 76 events
- Tornadoes and Hail in Oklahoma, January 2, 2023$250,000 · EF1 · 12 events
- Tornadoes and Hail in Louisiana, January 2 to 3, 2023$260,000 · EF1 · 10 events
- Tornadoes and Flash Flooding in Mississippi, January 2 to 3, 2023$190,000 · EF1 · 11 events
- Tornado and Flash Flooding in Kentucky, January 2 to 6, 2023$128,000 · EF0 · 13 events
- Tornado and Flash Flooding in Arkansas, January 2 to 3, 2023$25,000 · EF1 · 7 events
- Tornado and Flash Flooding in Tennessee, January 2 to 3, 2023$50,000 · EF0 · 7 events
- Flash Flooding and Heavy Rain in Arkansas, January 2 to 3, 2023$40,000 · 5 events
- Winter Storm in Nebraska, January 2 to 3, 202327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078559, 1078560, 1078059, 1078060, 1078061, 1078557, 1078558.